National Statistics Announcement: Deaths related to drug poisoning in England and Wales

Today (2 August 2017), the Office for National Statistics (ONS) released the latest update on deaths related to drug poisoning in England and Wales by cause, sex, age and substances involved in the death. The release includes data for registered deaths related to drug poisoning in 2016, as well as a back series of data from 1993.

The report states that there were 3,744 drug poisoning deaths involving both legal and illegal drugs in England and Wales, a 2% increase from 2015 and the highest number since tracking began in 1993. Of these deaths, 69% were due to drug misuse.

An increase in the mortality rate for all drug poisoning deaths was seen across both genders, with male and females experiencing a 78% and 19% increase respectively. For both male and females, the highest number of drug misuse deaths reported in 2016 was from accidental poisonings.

The report also stated that over half (54%) of all deaths related to drug poisoning in 2016 involved an opiate, the most common being heroin and/or morphine.

John Jolly, Chief Executive of Blenheim, said:

“Action and investment in services is urgently required to engage with drug users not in treatment. Sadly, outreach and needle exchanges have been cut back as part of reductions in funding. Unforgivably, a minority of local authorities still refuse to provide naloxone, a life saving antidote to opiate overdose.”

There are numerous stories about how naloxone has saved lives and the campaigning group NAG England, of which Blenheim are a member, are working to ensure it is distributed across the country, to the people that need it. Here is just one of many recovery stories:

“Naloxone saves lives. Trust me, I know because naloxone saved mine and more than once.NAG England

I have been given naloxone 3 times in my life when I have overdosed on heroin. Like me, most addicts don’t mean to overdose but unlike me not everyone has been so lucky. The last time I overdosed my mum saved me too. The paramedics later said that I was 30 seconds from being pronounced dead. It was mum who told them that I could have overdosed on heroin and they administered naloxone and it got my heart beating again straight away.

I’m clean now and fulfilling my dream as a writer. If I had one wish it would be that naloxone was available to people on the street with the training to administer it.”

You can read more about the work of NAG England and more recovery stories on their website. The Local Government Association has also just released their Naloxone 2017 survey which they carried out to better understand the use of naloxone across local authorities, and to demonstrate how it is considered by local authorities as part of their response to drug-related deaths.

To get more information on the ONS statistics and to read the full report, click here.

Posted by